Hail, Bastrop
- When
- March 15, 1:30 AM CST
- Where
- Bastrop County, 3.51 mi S of Utley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.130, -97.410
A thunderstorm produced penny size hail east of Wyldwood.
An upper-level jet streak moved over a cold front as it moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper-level jet streak moved over a cold front as it moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced large hail. Behind the front the pressure gradient tightened and produced strong winds. The post frontal air was much drier. The combination of strong winds and dry air resulted in critical fire weather conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 15, 12:06 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 106 AM CDT Sat Mar 15 2025 ...New AVIATION... .SHORT TERM... (Tonight through Saturday night) Issued at 235 PM CDT Fri Mar 14 2025 - Red Flag Warning in affect for the entire area through 9pm Saturday. - Critical fire weather, breezy, and dry conditions across the area Saturday. Looking at current visible satellite this afternoon one can clearly see lee cyclogenesis occurring over the TX panhandle. This low has been responsible for numerous strong gust with both Amarillo and Lubbock ASOS sites recording wind gusts of 83 and 81mph respectively. These same winds occurring up there are forecast to make there way down to our area as a dryline/pacific front attached to said cyclone is draped across the area. This dryline/front combo is responsible for giving us a bump in winds this afternoon until around sunset when winds should relax and decouple slightly with the loss of daytime heating. The early lowering of winds will again allow for some pooled moisture to be triggered into isolated showers and storms over what's left of the stalling dry-line/Pacific front. Nevertheless, the Wednesday convection was more robust than what most of model data was able to grapple with, so decided to keep pops around 10-30% coverage mainly east of AUS. This setup, again, could lead to a strong storm or two with hail being the main concern. Regardless most areas should stay dry and a Red Flag Warning remains in effect until 9pm this evening for counties along and west of the I-35 Corridor into the Winter Garden and Edwards Plateau. Temps look to stay elevated in the 50s overnight. For Saturday we are expecting a very breezy and once again critical fire weather day. Such that we have gone ahead and issued a Red Flag Warning for the entire forecast area from 10am to 9pm tomorrow. With the jet moving overhead through the overnight this will cause winds to really ramp up tomorrow. A wind advisory may be needed but will hold off for now since our current wind advisory is still in affect. Similarly would like to look at more model guidance before pulling the trigger on a wind advisory. Temps Saturday wont be nearly as warm as todays with most areas seeing a 10 degree drop from today, meaning highs in the low 80s and even upper 70s in the Hill Country compared to the low and even upper 90s most areas experienced today. Winds should decouple and begin to relax come Saturday evening as the humidity values look to recover somewhat as well with most areas recovering to around 50%. Lows are forecast to be in the lower to upper 40s for most areas. && .LONG TERM... (Sunday through Friday) Issued at 235 PM CDT Fri Mar 14 2025 Key Messages... - Critical fire weather Monday and Wednesday, otherwise elevated to near critical fire weather - Unseasonably warm temperatures prevail through mid-week with no chances of rain Dry and warm conditions are expected with periods of gusty wind. This will mainly lead to fire weather concerns through the extended period. A departing upper level trough and surface high pressure are seen Sunday with clear skies and much lighter wind than previous days. Even with this lighter northerly wind, extremely dry conditions persist over all of South Central Texas allowing for at least elevated fire weather conditions Sunday afternoon with highs from the upper 70s to mid 80s. High pressure slides to the east Monday with southerly flow returning over the region. While this will eventually bring more moisture into the area, its relatively slow to do so allowing for minimum afternoon humidities to again drop into the teens and low 20s. A developing surface low increases the pressure gradient across the area with southerly wind around 15-20 mph and gusts to 30 mph leading to another day of near critical or critical fire weather conditions. Expect some clouds to develop overnight Monday into Tuesday with the increasing moisture. Winds stay breezy Tuesday, but mainly over the eastern half of the area where humidity will be highest during the day. Highs warm into the low 80s east to the low to mid 90s west Tuesday afternoon. Another dry Pacific front arrives the middle of next week. This continues the fire weather plagued forecast as extremely dry conditions return with gusty northwesterly wind. Expect another critical fire weather day Wednesday with dry conditions persisting through Thursday. Return flow Friday looks to bring back some moisture to the area. && .AVIATION... (06Z TAFS) Issued at 1248 AM CDT Sat Mar 15 2025 MVFR/VFR ceilings are circling around AUS with typical low stratus to the east and a dust layer making up a cig to the NW. Most of the period should be VFR, and the dust layer should remain higher up farther south over SAT/SSF. Winds and shifting to more northerly and NW along I-35 as the moist prefrontal layer slowly retreats east. There is still a low chance an isolated storm forms just east of the I-35 VCNTYs, but no impacts are expected. After 14Z strong winds will be gusting up to 40 KT around DRT with some gusts over 30 KT still possible around I-35. The winds should subside after 00Z and continue to lighten for the rest of the TAF period. && .FIRE WEATHER... Issued at 235 PM CDT Fri Mar 14 2025 - Red Flag Warning remains in effect until 9pm tonight - Red Flag Warning in effect 10am-9pm for critical fire weather conditions Saturday - Critical to near critical fire conditions continue into next week Critical fire weather conditions are occurring near the I-35 corridor west to the Rio Grande. Sustained winds 15 to 25 mph with gusts near 35 mph coinciding with RH values of 5 to 15 percent have been observed in these areas along the I-35 corridor west to the Rio Grande, where a Red Flag Warning is still in effect. Wind speeds are forecast to diminish this evening, with temporary moisture recovery east of I-35. Fire weather conditions are likely to be critical again Saturday across the area following another Pacific front/Dryline combo. West- northwest winds of 20 to 30 mph with gusts up to 45 mph will develop as a secondary axis of wind is expected to shift south into the region. Similar to Friday, the minimum relative humidity levels, will bottom out below 20%, and this is likely for all counties. Thus a Red Flag Warning has been issued and goes into affect 10am until 9pm tomorrow. Minimum humidity values will remain low for most of the area on Sunday through next week. Strong winds will return Monday through Wednesday resulting in Critical Fire Weather conditions once more. Beyond Wednesday we could be looking at the possibility for near critical fire weather conditions yet again though winds do not look quite as strong as on Monday, Tuesday, and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 47 78 48 82 / 0 0 0 0 Austin Bergstrom Intl Airport 47 78 45 82 / 0 0 0 0 New Braunfels Muni Airport 47 81 46 84 / 0 0 0 0 Burnet Muni Airport 44 77 44 82 / 0 0 0 0 Del Rio Intl Airport 50 83 48 88 / 0 0 0 0 Georgetown Muni Airport 45 78 46 82 / 0 0 0 0 Hondo Muni Airport 45 82 44 85 / 0 0 0 0 San Marcos Muni Airport 46 79 44 82 / 0 0 0 0 La Grange - Fayette Regional 46 77 45 82 / 0 0 0 0 San Antonio Intl Airport 49 81 48 84 / 0 0 0 0 Stinson Muni Airport 49 82 47 85 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... && Short-Term...CJM Long-Term...27 Aviation...18
Special Weather Statement
National Weather Service Austin/San Antonio TX
159 AM CDT Sat Mar 15 2025
TXZ193-194-150745-
Bastrop TX-Lee TX-
159 AM CDT Sat Mar 15 2025
...A strong thunderstorm will impact portions of northeastern Bastrop
and central Lee Counties through 245 AM CDT...
At 159 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fedor, or 8 miles southwest of Lexington, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington, Dime Box, Tanglewood, Fedor, Paige, Lake Somerville State
Park & Trailway, Blue, Leo, Old Dime Box, Lincoln, Manheim, and
Loebau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3018 9711 3034 9722 3055 9699 3056 9696
3054 9692 3049 9690 3046 9690 3046 9688
3043 9687 3043 9685 3039 9679 3032 9674
3032 9669
TIME...MOT...LOC 0659Z 231DEG 43KT 3032 9709
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOSpecial Weather Statement
National Weather Service Austin/San Antonio TX
218 AM CDT Sat Mar 15 2025
TXZ192-193-208-150800-
Caldwell TX-Bastrop TX-Travis TX-
218 AM CDT Sat Mar 15 2025
...A strong thunderstorm will impact portions of north central
Caldwell, southeastern Travis and central Bastrop Counties through
300 AM CDT...
At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 8 miles south of Austin Bergstrom Int Airport,
moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Elgin, Bastrop, Austin Bergstrom Int Airport, Mustang Ridge,
Niederwald, Camp Swift, Circle D-KC Estates, Cedar Creek, Wyldwood,
Onion Creek, Hornsby Bend, Webberville, Creedmoor, Phelan, Bastrop
State Park, Garfield, Maha, Cedar Hills, and McKinney Falls State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2994 9768 3002 9772 3003 9771 3004 9773
3015 9779 3040 9732 3038 9728 3012 9711
TIME...MOT...LOC 0717Z 241DEG 45KT 3009 9763
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOThe Ft Hood radar (KGRK), 66 km away, was scanning. The volume nearest the first event began at 07:31 UTC.
5 hail, 2 high wind, 1 wildfire. Local standard time, as filed.
A thunderstorm produced penny size hail east of Wyldwood.
A thunderstorm produced nickel size hail in Paige.
A thunderstorm produced quarter size hail in Loebau.
A thunderstorm produced penny size hail in Hutto.
A thunderstorm produced pea to quarter size hail in the Sherwood Forest Faire campground northwest of Paige.
The Crabapple Wildfire started during the afternoon of the 15th. At the time the fire started relative humidity was less than 15% and sustained winds were 16-31 mph. There was a peak wind of 43 mph. A Red Flag Warning was in effect. Originally approximately 50 structures were threatened. Nine residences and 20 outbuildings were destroyed and two residences and four outbuildings were damaged. The fire was contained during the afternoon of the 20th and consumed 9,858 acres.
The ASOS at the South Texas Regional Airport at Hondo reported wind gusts of 68 mph.
The ASOS at Del Rio International Airport reported wind gusts of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237365, 1237366, 1237367, 1237368, 1237369, 1237378, 1241051, 1241052.